ESPE Abstracts (2018) 89 P-P3-198

Growth Hormone Deficiency in Neurofibromatosis: Report of Four Cases

Elisa Guidonia, Federica Lottib, Ursula Geronzib, Laura Arianna Sorrentinob, Salvatore Grossob & Giovanna Municchib


aUniversity of Siena, Siena, Italy; bUniversity of Siena, Siena, Italy


Introduction: Short stature is frequently associated to neurofibromatosis (NF). In these patients this condition is often caused by growth hormone (GH) deficiency. We describe four boys affected by NF type 1 and GH deficiency treated with GH replacement therapy.

Case report: GH deficiency was diagnosed in four patients with NF type 1, who were referred to our Pediatric Endocrinology Unit for short stature. Patient 1 started GH replacement therapy at the CA of 11.3 years, height was −2.5 SDS, target height (TH) −1.5 S.D. Tanner stage 1, bone age (BA) 8.5 years. After 1 year on GH replacement therapy, height improved to −1.9 S.D., Tanner stage 2, BA 9.5 years. After 2 years height was −1.7 SDS, Tanner stage 3, BA 12.5 years. The brain MRI didn’t show any variations during follow-up. Patient 2 started GH replacement therapy at the CA of 11 years. He was prepubertal, height was −2.3 SDS, target height −0.8 SDS, BA 10 years. During the first 6 months on GH treatment growth rate improved from 4 cm/years to 6 cm/years, even thought calculated over a period of only 6 months. No adverse events were reported. Patient 3 started replacement therapy at the CA of 9.5 years. He was prepubertal, height was −2.7 SDS, TH −1.2 SDS and BA 7.5 yrs. After three months on GH treatment height increased from −2.7 SDS to −2.5 SDS. Patient 4 started GH replacement therapy at the CA of 8.8 years, height was −2.2 SDS, TH −1.1 SDS, BA 7 yrs. After three months on GH replacement therapy height increased from −2.2 SDS to −2.0 SDS.

Conclusions: Evaluation of GH secretion in children with NF-1 and short stature, in the absence of other identifiable causes of short stature, is necessary because GH therapy may significantly improve their growth rate. GH therapy has proven to be safe in NF patients and it is not associated with increased risk of malignancy.

Article tools

My recent searches

No recent searches.